Heavy Snow, Northern Cook / Northern Lake
- When
- April 3, 5:33 AM CST to April 4, 12:35 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
A mixture of rain, sleet and snow fell across northeast Minnesota, north of Duluth. The highest elevations of the Gunflint Trail, at the 20 mile marker, received 7 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A mixture of rain, sleet and snow fell across northeast Minnesota, north of Duluth. The highest elevations of the Gunflint Trail, at the 20 mile marker, received 7 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 3, 5:10 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
610 AM CDT SUN APR 3 2011
.AVIATION...UPDATE FOR 12Z TAFS
A STRONG LOW PRESS SYSTEM MOVG FROM SODAK TO LWR MI BY MON MRNG
WILL PRODUCE EXTENSIVE MVFR AND BLO CONDS OVR ALL OF THE
NORTHLAND. PRECIP IN THE FORM OF RA...SN...OR A MIXTURE AND BR IS
EXPECTED THROUGHOUT THE TAF PD. CIGS/VSBYS WILL VARY QUITE A BIT
AS HEAVIER RA/SN SHOWERS MOVE IN AND OUT OF A TAF SITE. WINDS
GENERALLY OUT OF THE E EARLY IN THE PD WILL GRADUALLY BACK TO THE
NW BY THE END OF THE PD AS THE LOW PASSES TO THE S OF OUR REGION.
&&
.PREV DISCUSSION... /ISSUED 405 AM CDT SUN APR 3 2011/
..CONFIDENCE LOWER AS PTYPE/MODEL TRENDS STILL IN CONFLICT...
DISCUSSION...INITIAL BAND OF FRONTOGENESIS IS WORKING QUICKLY
EAST THROUGH CWA. BDRY LYR TEMPS REMAIN TOO WARM FOR BURST OF
SIGNIFICANT SNOW ORIGINALLY ANTICIPATED. OVERALL SYNOPTIC PATTERN
REMAINS AS FCST HOWEVER WARMER THERMAL PROFILES AND INFLATED QPF
WOULD INDICATE THAT HEADLINES WILL NEED ADDITIONAL MODIFICATION.
FOR NOW HAVE DOWNGRADED WARNING OVER ITASCA TO ADVISORY. OTHER
HEADLINES REMAIN IN PLACE.
TODAY...STRONGEST MDL CONSENSUS IS THAT HIGHEST PROBABILITY OF
WARNING CRITERIA WILL OCCUR FROM ERN KOOCH COUNTY INTO ARROWHEAD.
INITIAL WARM ADVECTION REGIME WITH ISENTROPIC ASCENT/FRONTOGENESIS
WILL PUSH ACROSS CWA THIS MORNING. WITH BDRY LYR TEMPS WARM TO
START PTYPE FAVORS LIQUID INITIALLY. EVENTUALLY THE SATURATION
FROM ABOVE WILL COOL THE THERMAL PROFILE AND SNOW SHOULD BECOME
MORE WIDESPREAD ACROSS NRN TIER OF CWA. RAIN/SNOW LINE WILL PUSH
NORTH ACROSS SRN CWA AND ADVANCE TOWARDS TWIN PORTS AND ALL OF WISC BY
EARLY AFTERNOON. TWIN PORTS STILL ON FENCE. MDL SNDGS FROM
EC/GFS BUFR SUGGEST WET SNOW LIKELY. NAM BUFR/GEM FAVOR FZDZ OR
LIQUID. SFC TEMPS/RELATIVELY WARM GROUND WILL CAUSE COMPACTION OF
ACCUMULATING SNOW SO HOPEFULLY THINGS WILL REMAIN WITHIN THE
ENVELOPE OF SOLUTIONS. HPC/SREF PROB OF SNOW SUGGESTS A FEW INCHES NEAR
TWIN PORTS WHICH HAS SUPPORT OF NON NCEP MDLS AS WELL. VERY HIGH
PROBABILITY OVER NRN LAKE/COOK COUNTIES OF EXCEEDING 8 INCHES
ACCUMULATION WITH COMBINATION OF SYNOPTIC/MESOSCALE FORCING.
MEANWHILE LOWEST CONFIDENCE IN WISC HEADLINES AS SUFFICIENT
THERMAL COOLING MAY NOT BE AVAILABLE FOR INITIAL FORCING/QPF.
TONIGHT/TOMORROW...SFC LOW PULLS EAST AND DEFORMATION AXIS WILL
SLIDE ACROSS CWA LATE TONIGHT/MONDAY. SHOULD SEE ACCUMULATING SNOW
WITHIN BAND AS IT MOVES ACROSS WRN CWA BY 12Z. DEEP MOIST CYCLONIC
FLOW BEHIND SYSTEM WILL AUGMENT OROGRAPHIC LIFT OVER GOGEBIC
RANGE TOMORROW. MAY SEE ADDITIONAL ACCUMULATING SNOW IN HIGHER
TERRAIN WITH HEADLINE POSSIBLE.
MON NITE THRU SAT...
SN WILL GRADUALLY DIMINISH MON NITE AS SFC LOW CONTS TO MOVE TO THE
E...MAYBE SOME LES ON S SHORE...BUT 850 MB TEMPS ARE NOT THAT COLD
ANYMORE. KEPT IT A SLGT CHC. SHORT BREAK ON TUE UNDER SHORT LIVED
HIGH PRESS BEFORE NEXT SYSTEM MOVES THRU TUE NITE/WED. TEMP PROFILES
STILL BORDERLINE. LOOKING FOR RA/SN TUE NITE ACRS THE S...SN OVR THE
N. SHUD CHG TO ALL RA ON WED EXCEPT FOR A RA/SN MIX OVR THE
ARROWHEAD. LOOKS LIKE ANOTHER PRECIP EPISODE THU NITE THRU FRI NITE
AS A COMPLEX MULTIPLE LOW SYSTEM MAKES ITS WAY ACRS THE UPR MIDWEST.
STILL A LOT OF MODEL DIFFS FOR THIS PD...SO DID NOT TINKER WITH THE
GRIDS. DAY SHIFT WILL HAVE TO SORT IT OUT AFT THE 12Z MODELS ARE IN.
RIGHT NOW...CONFIDENCE IS TOO LOW TO MAKE ANY CHGS. TEMPS FOR THE
REST OF THE WEEK LOOK TO BE CLOSE TO AVG FOR EARLY APR AS UPR LVL
TRAJECTORIES REMAIN W OR SW.
AVIATION...06Z TAFS
04Z ANALYSIS SHOWED LOW PRESSURE AT THE SURFACE IN WEST CENTRAL
SOUTH DAKOTA. THIS LOW IS FORECAST TO MOVE EAST TONIGHT INTO
SUNDAY...THEN LIFT NORTHEAST SUNDAY NIGHT. AS EXPECTED...RADAR
ECHOES HAVE BEEN INCREASING ACROSS THE DAKOTAS AND OVER MINNESOTA
OVER THE PAST FEW HOURS. NOT ALL THE PRECIP DEPICTED IS MAKING IT TO
THE SURFACE DUE TO SOME DRY AIR. THE LIFT HOWEVER...WILL BE STRONG
FOR A FEW HOURS...AND WE WILL SEE SOME BANDS OF HEAVIER
PRECIPITATION. THE PRECIPITATION MAY START AS RAIN OR A RAIN AND
SNOW MIX...BUT SHOULD SWITCH TO ALL SNOW FOR MUCH OF THE
NORTHLAND...EXCEPT FOR PARTS OF THE FAR SOUTH. VFR CONDITIONS LATE
THIS EVENING WILL DETERIORATE TO IFR OR LOWER MVFR OVERNIGHT.
THERE IS STILL A SMALL THREAT FOR SOME THUNDER...MAINLY OVER THE
KBRD/KDLH/KHYR TAF SITES.
&&
.POINT TEMPS/POPS...
DLH 37 30 37 25 / 90 70 40 10
INL 35 29 35 21 / 100 80 20 10
BRD 43 31 39 25 / 60 70 40 10
HYR 42 32 40 25 / 70 50 50 10
ASX 40 31 40 26 / 100 60 60 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 7 AM CDT MONDAY FOR MNZ018-025-026-
035.
WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR MNZ011-012-
019>021.
WINTER WEATHER ADVISORY UNTIL 1 PM CDT MONDAY FOR MNZ037.
WINTER STORM WARNING UNTIL 7 AM CDT MONDAY FOR MNZ010.
WI...WINTER WEATHER ADVISORY UNTIL 1 PM CDT MONDAY FOR WIZ001>004.
LS...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT MONDAY
FOR LSZ121-146>148.
SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 1 PM CDT MONDAY
FOR LSZ140>145.
&&
AVIATION...04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 458 AM CDT SUN APR 3 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 458 AM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL MIX WITH...AND CHANGE TO RAIN SOUTH OF A LINE FROM PINE RIVER TO MOOSE LAKE TO PHILLIPS. THE GREATEST SNOWFALL ACCUMULATIONS OF 6 TO 11 INCHES ARE EXPECTED ALONG THE CANADIAN BORDER FROM KOOCHICHING COUNTY INTO THE ARROWHEAD OF NORTHEAST MINNESOTA. SNOW AMOUNTS FROM 2 TO 5 INCHES ARE EXPECTED NORTH OF A CASS LAKE TO TWIN PORTS LINE. CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL OCCUR ACROSS THE REGION MONDAY MORNING. ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED. SNOW WILL CONTINUE ACROSS NORTHWEST WISCONSIN MONDAY AFTERNOON. ADDITIONAL ACCUMULATIONS ARE EXPECTED ESPECIALLY ALONG THE GOGEBIC RANGE OF ASHLAND AND IRON COUNTIES. CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SNOWFALL ACCUMULATION...AND PRECIPITATION TYPE REPORTS WOULD BE APPRECIATED LATER TONIGHT AND SUNDAY. LSZ121-140>148-041030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 458 AM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT INCREASING EAST AND NORTHEAST WINDS WILL POSE A HAZARD TO SMALL CRAFT. OCCASIONAL GALE FORCE GUSTS TO 35 KT MAY DEVELOP IN THE AFTERNOON...MAINLY BETWEEN TWO HARBORS MINNESOTA AND PORT WING WISCONSIN. WAVE HEIGHTS WILL BUILD THROUGH THE DAY AND INTO THIS EVENING. WINDS WILL SHIFT INTO THE NORTH LATE TONIGHT. PLEASE REFER TO THE LATEST MARINE MESSAGE FOR ADDITIONAL INFORMATION ON SMALL CRAFT ADVISORIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BRISK NORTHWEST WINDS WILL BECOME QUITE GUSTY MONDAY AFTERNOON AND LINGER INTO MONDAY EVENING. PLEASE REFER TO THE LATEST MARINE MESSAGE FOR ADDITIONAL INFORMATION ON SMALL CRAFT ADVISORIES. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302611.